Thunderstorm Wind, Oneida
- When
- July 2, 3:43 PM CST
- Where
- Oneida County, 0.48 mi E of Rhinelander
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.630, -89.410
Thunderstorm winds downed trees in the city of Rhinelander.
The combination of heat and humidity triggered scattered thunderstorms across northern Wisconsin. Isolated wind damage was reported in Rhinelander.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The combination of heat and humidity triggered scattered thunderstorms across northern Wisconsin. Isolated wind damage was reported in Rhinelander.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 3:08 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 408 PM CDT Thu Jul 2 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Friday Issued at 407 PM CDT Thu Jul 2 2020 The main foci of the short term will be the ongoing above normal temperatures, and the potential for thunderstorm development this afternoon and again Friday afternoon. This evening...Diurnally-driven surface based instability will be the driving force for storms today, and remain the greatest across northern Wisconsin and the Upper Peninsula through the evening. This will be strengthened slightly by the remnants of the upper level short wave, which will provide much of the focus for any storm development. A surface ridge will continue to linger over the region, inhibiting the formation of stronger thunderstorms and keeping much of the rain out of the forecast for areas across central to east-central Wisconsin. Shear remains minuscule so the organization of these storms remains small, but brief heavy rainfall is possible and will be the main threat, followed by any lightning that could impact campers starting their holiday weekend. There is a small chance that a quickly collapsing pulse storm could generate brief strong wind gusts up to 30 to 35 mph. Storms and showers will quickly lose their vigor with the setting sun this evening. Tonight...Skies will once again clear of the convective clouds, leaving mostly clear skies and quiet conditions. Guidance has been running a little warm the past few days, so brought temperatures down a few degrees, but this still leaves lows in the 60s. Light ground fog is likely to develop again tonight, but will likely be densest in the areas to the north, especially in areas that received rainfall earlier in the day. Friday...Another round of diurnally driven rainfall is possible as a weak shortwave and PVA moves into central Wisconsin. A few scattered showers are possible from Wausau to the Fox Valley and southwards. A few areas of thunder cannot necessarily be ruled out, but much like the previous days, the severe probability remains little to none. As the weak shortwave heads southwards, the region will dry out in the evening hours, bringing back another round of quieter conditions. Abnormally high temperatures will continue this evening and again on Friday. Expect high temperatures to peak in the upper 80s and lower 90s on both days, made worse by the ongoing humidity. Use precaution if you will be spending prolonged periods outdoors. .LONG TERM...Friday Night Through Thursday Issued at 407 PM CDT Thu Jul 2 2020 An unsettled pattern will set up for this forecast period as the upper-level flow evolves into a mean zonal flow over the Upper Mississippi Valley. The above normal temperatures/muggy conditions are also expected to continue through this forecast period. Friday night through Saturday...With the previously mentioned upper- level ridge remaining over the region through Saturday, dry conditions are expected into Saturday. However, cannot rule out the possibility for a diurnally driven shower or storm to develop during Saturday afternoon and evening. At this time, confidence is not high enough to put showers and storms in the forecast for Saturday. The above normal high temperatures will continue into Saturday with values in the upper 80s to lower 90s away from the lake, and lower to middle 80s along the lake. Rest of the extended...The upper-level ridge will flatten into Saturday night which will provide the perfect gateway for any shortwaves riding the evolving zonal flow. In fact, model guidance shows some signs of a weak shortwave moving over the Upper Mississippi Valley Saturday night into Sunday, however, moisture will be limited with this shortwave. Another weak shortwave looks to slide over the Upper Mississippi Valley Sunday night into Monday, but has a bit more mid-level support allowing for scattered showers and storms to possibly develop across northern Wisconsin. The next shortwave appears to have a stronger signature as it moves over the region sometime Monday night and Tuesday. Model guidance is not in full agreement with the timing or mesoscale features with this shortwave, but will continue to monitor for severe potential. Even though the upper-level flow transitions to a zonal flow, the above normal temperatures are expected to continue this weekend and into next week. Although, heat advisory criteria is not expected to be met throughout this period, it is still possible for locations in central and east-central Wisconsin to reach heat indices in the middle 90s. It is encouraged to still take the necessary precautions if you plan to be outside for long periods of time. && .AVIATION...for 18Z TAF Issuance Issued at 1236 PM CDT Thu Jul 2 2020 VFR conditions are expected for most locations through the TAF period, with the exceptions being areas to the north around RHI. Some scattered showers and isolated thunderstorms will be possible around the area this afternoon, again impacting mainly areas to the north and RHI. They may still approach a few of the southern TAF sites, but the chances will be fairly small. Some light ground fog will be possible again tonight, briefly lowering visibility for most locations, but especially in areas that receive rainfall this afternoon. Skies will clear and VFR conditions are expected to return by the end of the TAF period. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Uhlmann LONG TERM......Hykin AVIATION.......Uhlmann
Hazardous Weather Outlook National Weather Service Green Bay WI 250 PM CDT Thu Jul 2 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 250 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated to scattered afternoon thunderstorms are possible, mainly north of Highway 29. Severe weather is not anticipated; however, any storms that form will be slow-moving and capable of producing very heavy downpours and brief strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Thursday A thunderstorm or two, mainly during the afternoon and early evening, will be possible on Friday. Isolated to scattered thunderstorms are expected Sunday through Thursday. The probability of organized severe weather will be low on Sunday, but may increase early next week. Heavy rain is possible with any of the storms. A prolonged period of hot and humid weather will persist through next week. Make sure to stay hydrated and safe in the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-032000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 250 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight An isolated thunderstorm is possible this afternoon. Any thunderstorms will pose a hazard to mariners. Patchy fog may develop tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Thursday A thunderstorm or two is possible Sunday afternoon and evening. Isolated to scattered thunderstorms are expected Monday through Thursday. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. Uhlmann/Hykin
Special Weather Statement National Weather Service Green Bay WI 228 PM CDT Thu Jul 2 2020 WIZ005-010>013-019-021-030000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Langlade- Northern Oconto County- 228 PM CDT Thu Jul 2 2020 ...THUNDERSTORMS DEVELOPING ACROSS NORTHERN WISCONSIN... Showers and thunderstorms have begun developing across northern Wisconsin this afternoon, moving slowly southeast at 10 mph. These storms will primarily produce heavy localized rainfall, with the potential for some thunder and lightning. Brief strong wind gusts up to 30 mph will be possible. Given the slow moving nature of these storms, rainfall could create localized areas of ponding on roadways and minor flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Heavy rainfall could lead to ponding on roadways. Make sure to exercise caution and reduce speed to prevent hydroplaning on road surfaces. Uhlmann
Special Weather Statement
National Weather Service Green Bay WI
402 PM CDT Thu Jul 2 2020
WIZ013-073-022130-
Southern Marinette County-Northern Marinette County-
402 PM CDT Thu Jul 2 2020
...SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL AFFECT MARINETTE COUNTY...
At 357 PM CDT, showers and a few thunderstorms were located near
Pembine and southeast of Niagara, or 13 miles southeast of Iron
Mountain, moving south at 20 mph.
The isolated thunderstorms are capable of dangerous lightning, brief
torrential rainfall and wind gusts to 30 mph.
Locations impacted include...
Marinette, Menominee, Crivitz, Pembine, Wausaukee, Pound, Peshtigo,
Porterfield, Dunbar and Beaver.
If you hear thunder, move in doors until the storm has passed.
LAT...LON 4506 8803 4568 8824 4573 8786 4571 8781
4568 8778 4565 8783 4560 8777 4556 8779
4556 8783 4550 8779 4535 8789 4537 8787
4534 8785 4538 8767 4532 8766 4517 8774
4511 8766 4511 8761 4513 8761 4499 8757
TIME...MOT...LOC 2057Z 357DEG 21KT 4567 8790
EBThe Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees in the city of Rhinelander.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895227.